Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 12, 2003
Question from Victoria, Australia:
My six year old child, who is has had diabetes for less than two years, has never been within the target range for long, and I need to know what to do about this. She sees her specialist every three months, but they say that they want to get the episodes of hypoglycemia under control first. She has had four severe hypos for which she was taken to hospital for observation. However, I am worried also about the high levels. I know that when her levels are high (over 20 mmol/L [360 mg/dl] most of the time and sometimes above 33 mmol/L [594 mg/dl] or more than a couple of hours), she feels lousy and is constantly thirsty. I understand that it takes time, but I am sick of seeing her feeling unwell. I also worry because my mother went into a diabetic coma, nearly died and lost her leg resulting from complications of diabetes. The doctors are doing something, and I know that, but I need a second opinion as to whether there is something I can do to help her. Aren't high readings over a long period of time dangerous?
Controlling diabetes in a young child is always difficult, so you don’t have to be worried if gaining a good control takes a little more time. Surely, (as shown by the results of the DCCT), good control is important for the maintenance of good health, i.e., no complications). However, your child is very young and if she now has inadequate control, this doesn’t automatically mean she will develop complications in the future. Nevertheless, the goal of better control is mandatory, especially for your daughter’s well-being because the symptoms linked to both hypoglycemia and hyperglycemia are very disturbing for everyone.
All I can say to you is to review the insulin injection scheme with your child’s physician in order to improve glycemic control. I think that Lantus along with three shots of short-acting insulin at meals (breakfast, lunch and dinner) would be beneficial.